Alert archive / Oklahoma / Tornado Warnings in 2000

Tornado Warning 25, NWS Norman, OK

May 24, 2000Caddo County, Oklahoma

NWS Norman, OK issued this tornado warning at May 24, 2000, 9:00 PM CDT for Caddo County, Oklahoma. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 24, 2000, 9:00 PM CDT (02:00 UTC)
Expired
May 24, 2000, 9:45 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Caddo County, OK

What was reported inside it

TimeReportWhereRemark
May 24, 9:02 PM CDTHail 1Anadarko, OK
May 24, 9:02 PM CDTThunderstorm WindAnadarko, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4553 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
1.2
Supercell composite
20.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WFUS54 KOUN 250202
TOROKC
OKC015-250245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEAST CADDO COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 945 PM CDT

* AT 900 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM      
  CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF      
  THE STORM WAS LOCATED 3 MILES NORTHEAST OF STECKER...MOVING        
  SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE ANADARKO...APACHE...CEMENT...CYRIL
  AND STECKER

DOPPLER RADAR INDICATED THIS STORM MAY CONTAIN DESTRUCTIVE HAIL TO
THE SIZE OF BASEBALLS...OR LARGER.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO 
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN 
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND 
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3513 9840 3487 9842 3487 9811 3512 9810
JAMES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 24, 3:59 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, May 24, 3:59 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CDT WED MAY 24 2000

CAPES NOW OVER 5000 J/KG N OF SURFACE FRONT SPLITTING OK FROM SW-NE.
SURFACE DEWPOINTS AOA 70F BEING DRAWN W-WARD ON N SIDE OF FRONT.
PERSISTENCE OF ELEVATED CONVECTION INTO W KS AND NW OK TODAY, AND
ONGOING MID-LEVEL CLOUD DEVELOPMENT FARTHER E ACROSS KS AND N OK,
BEARS TESTIMONY TO AVAILABLE LIFT ABOVE CAP. SOME ACCAS IN THESE
CLOUD FIELDS, INDICATING ATMOSPHERE IS JUST WAITING TO GO.

QUESTION, AS ALWAYS, IS WHETHER CAP WILL BREAK. MODELS INDICATE
SUBSTANTIAL COOLING BY 00Z AT 700MB ACROSS N OK, BUT THIS COOLING IS
NOT CONFIRMED BY OUN 20Z SOUNDING. IF MODELS ARE RIGHT, ANY RAPID
CONVECTIVE DEVELOPMENT LIKELY WOULD BE DELAYED UNTIL 22-00Z ACROSS N
OK. PROFILERS INDICATE MID-UPPER WINDS GRADUALLY STRENGTHENING AS
NOSE OF SUBTROPICAL JET HEADS ACROSS NM. ALTHOUGH WINDS 700 MB AND
BELOW ARE RATHER CHAOTIC BASED ON PROFILERS/VWPS, STRONGLY BACKED
SURFACE AND BL WINDS SET UP FAVORABLE DIRECTIONAL SHEAR. CONSIDERING
AVAILABLE INSTABILITY, ANY STORMS THAT CAN TAP THE BL WILL BE
CAPABLE OF ALMOST ANYTHING THIS EVENING.

SITUATION TONIGHT LIKELY TO EVOLVE INTO A HEAVY RAIN THREAT AS
CONVECTION ORGANIZES INTO AN MCS. COMPOSITE FIELDS RESEMBLE A MADDOX
FRONTAL-TYPE EVENT, OR PERHAPS A MESOHIGH TYPE IF SURFACE FRONT IS
REINFORCED BY OUTFLOW. VERY IMPRESSIVE SPEED CONVERGENCE PROGGED AT
850 MB AT NOSE OF SOUTHWESTERLY 850 JET. PW VALUES PROGGED TO
INCREASE TO 2 OR MORE OVER E OK BY 06Z IN REGION OF MAXIMUM
MOISTURE CONVERGENCE. MOST LIKELY HEAVY RAIN TRACK WOULD APPEAR TO
BE ACROSS N CENTRAL INTO NE OK AND THE OZARKS BY 12Z, AS CONVECTION
RIDES ALONG N EDGE OF CAP. WE THINK THE ETA IS LIKELY NUDGING THE
SFC-850MB BAROCLINIC ZONE TOO FAR S, WHICH FURTHER SUPPORTS A MORE
NORTHERN SWATH OF +RA. HOWEVER, NOT SO SURE THAT EVENING CONVECTION
MIGHT PROPAGATE MORE TO THE RT OF THE MEAN FLOW AND EAT INTO THE CAP
AND TOWARD THE LLJ. ERGO, CENTRAL OK. DUE TO UNCERTAINTY OF
LOCATION, AND FACT THAT ORGANIZED CONVECTION HAS YET TO DEVELOP, WE
WILL HOLD OFF ON ANY FLASH FLOOD WATCHES FOR NOW.

WHAT HAPPENS THU WILL BE HEAVILY CONTINGENT ON WHAT HAPPENS TONIGHT.
MODELS WANT TO HOLD THE SURFACE BOUNDARY ACROSS CENTRAL OR SOUTHERN
OK AND TRY TO LIFT IT SLOWLY N DURING THE DAY, BUT LINGERING EFFECTS
OF CONVECTION TONIGHT MAY HAVE OTHER IDEAS. CONTINUED PRESENCE OF
DECENT BAROCLINIC ZONE ARGUES FOR KEEPING POPS IN, ESPECIALLY NEAR
AND N OF FRONT. TEMPORARY BUILDING OF MID LEVEL RIDGE PROBABLY
INDICATES THAT THE CAP WILL RETURN, AT LEAST ACROSS S ZONES.

GRADUAL BACKING OF UPPER FLOW TO SW SUPPORTS GRADUAL RETURN OF THE
WARM SECTOR TO ENTIRE AREA BY FRI. MAY WELL HAVE ANOTHER MCS THU
NIGHT, BUT MORE LIKELY TO OUR N. SURFACE LOW EXPECTED TO LIFT INTO
EXTREME NW OK BY 12Z FRI WITH WARMFRONT E ACROSS EXTREME S KS.
SUBTROPICAL SPEED MAX ENTERING S PLAINS BY FRI MORNING COULD MAKE
FOR AN INTERESTING DAY FRI AS SHORTWAVES IN SW FLOW PROVIDE FORCING.
CAP ONCE AGAIN WILL BE THE KEY ISSUE. WILL KEEP LOW POPS MAINLY W
AND N FOR FRI, SLIGHTLY HIGHER FRI NIGHT BASED ON CLIMO AND
POTENTIAL FOR NOCTURNAL WEAKENING OF CAP. POPS CONTINUED AREAWIDE
SAT AND IN SE EARLY SUN AS COLD FRONT CROSSES AREA. FOR NOW, DRY SUN
AND MEMORIAL DAY.

FCSTID = 24
OKC   65  84  70  92 /  50  40  40  20
HBR   65  88  70  95 /  30  20  30  20
SPS   69  95  72  96 /  20  10  20  20
GAG   60  84  67  95 /  40  30  40  30
PNC   63  82  68  93 /  50  40  40  30
DUA   71  90  73  93 /  20  20  10  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 24, 8:28 PM CDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CDT WED MAY 24 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    5 NE CARNEGIE             OK   1.00 INCH HAIL
05/24/00   CADDO                          PUBLIC REPORT

COLE
Local storm report, May 24, 8:39 PM CDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
839 PM CDT WED MAY 24 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    CARNEGIE                  OK   WIND DAMAGE
05/24/00   CADDO                          30 FT. TREES BLOWN OVER
                                          REPORTED BY CARNEGIE PD

0820 PM    CARNEGIE                  OK   1.75 INCH HAIL
05/24/00   CADDO                          REPORTED BY CARNEGIE PD

0820 PM    CARNEGIE                  OK   70 MPH WIND GUST
05/24/00   CADDO                          REPORTD BY CARNEGIE PD

COLE
Local storm report, May 24, 8:47 PM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
847 PM CDT WED MAY 24 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    5 #ESE CARNEGIE            OK   2.00 INCH HAIL
05/24/00   CADDO                          PUBLIC REPORT

COLE
Local storm report, May 24, 8:56 PM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT WED MAY 24 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    2 NW SCOTT                OK   .75 INCH HAIL
05/24/00   CANADIAN                       PUBLIC REPORT

COLE
Local storm report, May 24, 9:00 PM CDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT WED MAY 24 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0859 PM    AN^ADARKO                  OK   .75 INCH HAIL
05/24/00   CADDO                          HAM REPORT

COLE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:45 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita45 min
May 24, 8:19 PM CDTTornado WarningOUNCaddo41 min
May 24, 8:38 PM CDTSevere Thunderstorm WarningOUNCanadian52 min
May 24, 9:18 PM CDTSevere Thunderstorm WarningOUNGrady42 min
May 24, 9:20 PM CDTSevere Thunderstorm WarningOUNOklahoma55 min
May 24, 9:27 PM CDTSevere Thunderstorm WarningOUNCanadian63 min
May 24, 9:32 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan43 min
May 24, 9:40 PM CDTSevere Thunderstorm WarningOUNCaddo50 min
May 24, 9:52 PM CDTSevere Thunderstorm WarningOUNPayne53 min
May 24, 9:58 PM CDTSevere Thunderstorm WarningOUNBlaine47 min
May 24, 10:20 PM CDTSevere Thunderstorm WarningOUNLogan40 min
May 24, 10:24 PM CDTSevere Thunderstorm WarningOUNCaddo36 min
May 24, 10:27 PM CDTSevere Thunderstorm WarningOUNKingfisher48 min
May 24, 10:33 PM CDTSevere Thunderstorm WarningOUNGrady42 min
May 24, 10:44 PM CDTSevere Thunderstorm WarningOUNWashita46 min
May 24, 10:58 PM CDTSevere Thunderstorm WarningOUNCaddo47 min
May 24, 11:43 PM CDTSevere Thunderstorm WarningOUNCaddo37 min
May 24, 11:55 PM CDTSevere Thunderstorm WarningOUNGrady50 min

Nearby

Tornado Warnings in Oklahoma, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.